by Neil Bauman, Ph.D.
More often than I care to remember, I receive correspondence from people whose ears have been seriously and permanently damaged from blindly taking the ototoxic drugs prescribed by their doctors. Doctors are not infallible and do make mistakes. Furthermore, there are good doctors and bad doctors as the following story attests.
A lady wrote:
My sister suffered permanent vestibular damage from taking Gentamicin eye drops prescribed off-label for use in the ear (as a preventative for infection!). My sister, an RN, questioned the doctor repeatedly at the time he prescribed the Gentamicin, especially about the wisdom of using ophthalmic drops in the ear, and he replied reassuringly that “all those membranes are the same.”
She told him about the large hole in her eardrum. In fact, she gave him a complete and comprehensive history (a result of her training as a nurse). She had had an ear tube put in her eardrum which had somehow fallen into the middle ear. The repeated attempts to retrieve the tube had caused a large irregular tear in the eardrum, which is why her doctor had then inserted the largest Richard’s T-tube. That ill-fitting tube then caused a small blood blister, which is why the on-call doctor over the phone prescribed the Gentamicin (as a preventive measure) without even seeing her. But there was no infection, thus no need for antibiotics.
I’m sure he just didn’t know any better, although certainly the Gentamicin was a tragic mistake on his part. Just proves the amount of ignorance out there.
As a result of taking the Gentamicin, my sister now has vestibular damage, nystagmus, and oscillopsia. She experiences all the gamut of symptoms you mention–the vertigo, dizziness, nausea, vomiting, and the ataxic gait. She even experiences motor function shut-down, and a loss of consciousness when in an environment that becomes too challenging for her brain—to much visual stimuli.
Furthermore, the fear of the unknown is overwhelming when doctors are unable to explain what is occurring, and are even denying the obvious—both the problems and their cause.
I cannot begin to thank you enough for your article (Protect Your Balance System—or Else, 2003). We only recently came across it. If only we had had your article several years ago to explain what was happening at the time.
What I find even more appalling is the arrogance which we have witnessed first-hand. We even went to the President of the [name of state omitted] Ear, Nose and Throat Foundation for testing and help, and he simply denied that Gentamicin could have caused her vestibular damage, even bragging about having testified against a woman in a Gentamicin lawsuit.
I finally gave him a stack of articles and research papers we had found ourselves and suggested he embark upon a quest for the truth by reading them. It’s certainly a shame that his ego and pride prevented him from an honest assessment. In his position, he had the platform from which to educate countless doctors and, in turn prevent the disabling of untold numbers of patients.
Bless you for your helpful information. If you are ever in [city name omitted] for a speaking engagement, we would love to meet you and thank you in person.
This tragic story illustrates yet once again that each of us needs to practice “due diligence” before taking any drugs if we want to prevent grief to ourselves from the unwanted side effects of such drugs.
People could prevent such episodes (as related above) from ever happening if they would read the available information before they take any drug. The problem is that people won’t read such stuff ahead of time because it never crosses their minds that it could happen to them.
If you would like more information on the ototoxicity of Gentamicin and the 763 other drugs known to damage ears, see Ototoxic Drugs Exposed.